PDA

View Full Version : Staying on the steroids



Corella
04-19-2012, 03:57 AM
Went to the Rheumy yesterday for my Sjogrens which is attacking my lungs and effecting my asthma, been on the dex since 1 March, managed a month on 2mg but side effects too great so after a few weeks, went down to 1mg, gained about 5kgs which I am trying to lose.

I have bronchitis (tracheo) brought on by Sjogrens, my lungs have been bad for nearly two months and got worse after halving steroids, been put on nebulizers once or twice a day - I have it in the evening and have ventolin nebules as well as just been prescribed saline ones.

Now I am a bit immuno suppressed, I have a cold to complement my bronchitis and painful lungs, it hurts to breathe and when I walk to the bus, it hurts to walk - I get puffed lying down or walking too far but Im ok just resting.

I feel so poorly and cant take time off sick, I have explored all avenues, I am a temp and on a new contract, only been there 5 days, so have to work.

Rheumy said I have to stay on 1mg of Dex which is about 5.5 of Preds (equal to) and wants to see me end of June, he is also writing to my GP as he thinks my asthma needs managing, well it was managed till the Sjogrens dried out my lungs so I dont know what needs managing, but he wants me on the steroids for the near future.

I know the weight gain is mainly my fault and I am going to sort that out, I shall also have to push my exercise tolerance to try and lose weight, but what I would like to know is how bad is that dose long term for me as in diabetes/osteoporosis? I will add that it has helped enormously with pain, I had virtually no pain on 2mg, and quite tolerable on the dose I am now and I have saliva gain, it complements the plaquenil.

Are many of you on long term steroids, what is your dose and how do you manage?

Just feel a bit down, got this damn rash on my neck which Rheumy reckons I am 'highly allergic', just feel I have been in a flare for so long but when you ask about drug side effects, you are made to feel guilty as the drugs are helping you.

steve.b
04-19-2012, 04:08 AM
5mg of pred is usually considered a low dosage.

i was on it for about 6 months when first diagnosed.
i also go on similar dosages as a followup after operations.
just to help recovery.

i also know quite a few members are not lucky enough to be that low, as a maintenance dose.

sorry you need to stay on it. it is a nice low dosage though.

Corella
04-19-2012, 04:52 AM
I think it is equal to that - 1mg of Dexamethasone, I cant take preds but Rheumy said its in that region. But at least I have some saliva, I keep looking at my saliva - treasuring it, thats the penalty I guess.

Just feeling a bit fed up with it all, but I guess we all go through that.

Saysusie
04-19-2012, 08:54 AM
I agree, 5mg is a very low dose. I have a friend who has been on 20mg of Prednisone per day for over 20yrs. That is her maintenance dose, when she has a flare, they increase her dosage and when she gets better, they slowly taper her back down to the 20mg. So, your 5mg is quite a low dose.

Peace and Blessings
Namaste
Saysusie

Corella
04-20-2012, 07:17 AM
My friend came round tonight and said my glands looked swollen, feeling self conscious, I thought it was the steroids - you know how they puff your face up but when hubby came home he reckons it isnt steroid swelling and my glands do look swollen, my neck looks a bit thick but doesnt hurt so perhaps its salivary glands that are up.

If it is the steroids, I hope it goes down, my appetite is already dying since reducing - taken 2 weeks but is going, do you think it will not be as puffy on 1mg of Dex (5 preds)?

I so want to lose the 5kgs I have put on but got so wheezy walking to the bus and my legs are like jelly, it is hard working through a sjogrens attack of bronchitis, but I dont get benefits or sick pay and have a mortgage to pay which I cannot afford to lose my house. I am looking forward to relaxing tomorrow and may take my dog to the beach cafe, get some ocean air in my lungs.

Just wish my face would get back to normal, Alvin the chipmunk look is SO yesterday! (probably is my glands though) - wonder if water tablets would help reduce it.

kim,l
04-20-2012, 05:58 PM
i am 5mg daily and have been for 3 years when i first started on them i was on 50mg and i blew up like a balloon then i was reduced down to 25 mg then 15mg now 5mg but when i am sick with the flu or a virus my rheumi always increses it back to 25mg until i am over it, but i also take plaquenil and mexotrexate. iron tablets and vitamin b tablets. my weight has become really bad issue. i am going to see physio to see what they can suggest and i am going to go and try hydrotherapy pool. this is less strenuous on muscles.

Corella
04-20-2012, 06:05 PM
To be honest, although I cant breathe and swimming is not an option for me as I am allergic to chlorine, if I cannot get my wait down by diet and forced exercise, I shall come off them as i believe it is counter productive to be the size I am and I do not want osteoporosis as a trade off, it just is not an option.

But my specialist just laughed when I said about my face and weight, it is as though it shouldnt worry me, diabetes is in my family and that doesnt seem to worry the rheumy either.